Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 180, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2018, 11:06 PM MDT for Dewey County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2018, 11:06 PM MDT (05:06 UTC)
- Expired
- Aug 3, 2018, 11:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:14 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 8:14 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 914 PM CDT Fri Aug 3 2018 .UPDATE... Issued at 912 PM CDT Fri Aug 3 2018 Precipitation has pretty much ended across the area this evening. Will keep small POPs in across the west later tonight to account for current activity just now moving into far western South Dakota possibly making it the counties just west of the Missouri River. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday) Issued at 322 PM CDT Fri Aug 3 2018 Plenty of morning clouds over our northern and eastern counties allowed for a slower warm up today. Still, temperatures have been able to rise into the upper 70s to mid 90s. A few storms were able to initiate early this afternoon, with the strongest one moving over ATY with winds over 50 MPH and 1 inch hail. The main threat for additional strong storms this afternoon looks to be over our northeastern counties. However, we will continue to monitor several boundaries on satellite, and radar, as additional storms could develop southeast of a line from Presho to Aberdeen. This will be as the initial shortwave exits across eastern SD. Additional disturbances will near from west tonight, with another round of of storms possible along and west of the Missouri River by 06Z Saturday. Although it looks like the main threat for additional storms will be in the morning Saturday, we can't rule out a few more as the main sfc trough lingers over the eastern Dakotas. .LONG TERM...(Saturday Night through Friday) Issued at 322 PM CDT Fri Aug 3 2018 Low end precipitation opportunities remain for the second half of the weekend, as the upper trough axis gradually moves to the east. While the upper trough is still over the area, the slow moving surface trough across the Dakotas today will finally push east on Sunday evening, followed by or merging with a secondary front dropping southeast from ND. Until these surface troughs depart, the potential for showers/thunderstorms remain, but pinning down timing/location is extremely difficult in the weakly forced setup. Add to that dry air moving in behind the initial surface trough departing and helped by weak mid level ridging, there is limited confidence in the PoP forecast for Sat night into Sunday night. That being said, Saturday evening remains the best chance for severe wx for the far east/southeast parts of our cwa, but we lack impressive effective shear (struggles to get much above 25kts) where the best instability is located (MLCAPE of 2000-2500 J/Kg along the trough). Sunday we'll likely be between the departed front and to the east and cold air advection and clouds over North Dakota. Not a whole lot of moisture to work with, with the best over southeast SD and southern MN. Thus, our southern areas may see an isolated shower/storm until a secondary trough departs. Instability is really lacking at this point, so don't expect much of a severe threat. High pressure will move into the area for Monday and Monday night, drying the area out. The cold air advection and clouds look to brush the northeast half of the CWA on Monday, keeping that area a little cooler and below normal for highs. With the upper trough moving east and a ridge building over the west coast, the Northern Plains will be stuck in NW flow aloft for the rest of the next work week. There's always the potential for a few weak waves to slide across the area, but at this point, not seeing too much to focus on and will follow the general idea from the ensembles for the forecast. Temps during the extended will be at or slightly above normal, with a warming trend towards next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 626 PM CDT Fri Aug 3 2018 For the most part, VFR conditions will prevail across the area tonight and through the day Saturday. Cannot rule out a few showers or thunderstorms across the west later tonight, and across the east Saturday afternoon. Brief periods of MVFR vsbys will be possible with any thunderstorms. Due to the uncertainty concerning location and timing, have opted to not include a mention of them in any of the TAF sites. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...SRF AVIATION...Parkin
Hazardous weather outlook, Aug 3, 5:41 PM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 641 PM CDT Fri Aug 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-042345- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 641 PM CDT Fri Aug 3 2018 /541 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong storms are possible Saturday afternoon. Hail and damaging wind will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Parkin
In the hours before
Special weather statement, Aug 3, 10:58 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 PM MDT FRI AUG 3 2018
SDZ003-040545-
Corson SD-
1058 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145
PM MDT...
At 1057 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shambo Ranch, or 31 miles south of Lemmon, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.
LAT...LON 4594 10200 4595 10157 4594 10141 4547 10142
4547 10200
TIME...MOT...LOC 0457Z 242DEG 36KT 4550 10197
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:58 PM MDT | Special Weather Statement | ABR | Corson | 47 min |
| Aug 3, 11:26 PM MDT | Special Weather Statement | ABR | Corson | 49 min |
| Aug 4, 5:23 PM MDT | Special Weather Statement | ABR | Corson | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.